Anxiety Support
36,309 members39,644 posts

Citalopram 20mg how long does it take to work and how long do the side effects last for.

I've just come to the end of my 8th week and the side effects are still with me. I suffer tiredness the best part of the day and just feel un motivated and feel really anxious. Do I keep going and hope for the best or do I go back to my gp. The thing is I get really anxious about taking medication as I worry that they won't work and ill be back to square one. Please help.:(

10 Replies
oldestnewest

Hi whitey

I dont take medication myself but , I would have thought from what I read & knowing others that do after 8 weeks you should start to feel some benefits

Someone might be able to tell you more that does take meds , but if it were me I would go back & see my GP

What works for one , doesnt also work for another , it may be that you need the dosage changed or as there are so may meds now , a different one ?

I am sure you wont go back to square one , because your GP , will listen to how you feel & adjust your meds , I wouldnt keep suffering , if you dont feel any better , go back

Let us no how you go on :)

Love

whywhy

xxx

1 like
Reply

I was on Citalopram for years and found I always had some form of side effect going on. Go see your GP if you are really struggling or ask for something else.

Reply

Hello Whitey

I was on a high dose of citalopram for many years, came off them, but started again a few weeks ago.

I have to say I've suffered very few side effects while taking them, this time around I can't think of any. Previously I had very vivid dreams while on them but this decreased then disappeared after a couple of months.

Tiredness and lack of motivation can also be attributed to depression or anxiety itself, I would certainly mention it when you next see your gp.

Overall I would say they helped me, I didn't suffer when coming off them & the few side effects I had cleared up pretty quickly.

Hope that helps, do take care

x

Reply

Hello! I just started citalopram about 9 days ago started off with 10mg for 6 days then 20mg after that I'm still taking 20mg in the morning but about 10 minutes after taking it I get like weird head feelings like kind of dizziness and heavy eyes feeling and some other body feelings but then goes away after a while then I take a benzodiazepines and I feel great any answers

Reply

Hi. I know this post was a year ago but I'm just at the same stage as you was then, I'm on 10mg of citalopram and have been the last 6 days, tonight I go up to 20mg. Do you remember how it made you feel and how long it took for it to work for you. I'd love to hear how your doing now. Alot better I hope? Leanne

Reply

I re-iterate what whywhy has said. Citalopram is obviously not working for you. Go back to your gP and demand he/she chages it to something else. You will need to start again, but hopefully the new meds will start to work after a few weeks. Unfortunately there are so many different anti-depressants out there that its a bit like a trial and error. I wish you thebest of luck with it.

Reply

Maybe the dose isn't enough? Your symptoms sound like anxiety or depression rather than side effects. If it was me I would go back to the gp to discuss your feelings x

1 like
Reply

Talk to your GP but I tend to agree with Twisty - the things your describing sound more like the anxiety... Did they only start when you started the meds or were these symptoms there before?. I struggled with citalopram for about the first 5 weeks with nausea and dizziness... In the first week I had visual issues as well and couldn't wear my glasses. However, by the time I got to the year mark I knew they'd had a positive impact. I was only on a low dose because I hate having to be on meds, but having discussed it with both the doc and a couple of counsellors, I know its not the end of the world and there's nothing shameful about needing that help.

Perhaps if you asked about talking to someone too, such as doing CBT to help with the process? Your GP will be able to advise you.

Reply

I agree with the comments posted, it sounds like you are suffering from depression/ anxiety. I would suggest that you go back to the doctor and see if you can be referred to a counsellor. I do not always think my meds are working, but feel worse if I don't take them.

Reply

I'm in same boat. Started citalipram 13 days ago, Along with diazepam to lessen the side effects, of which i have not really had much to complain about. It started working by day 5 I felt bl**dy fantastic to put it mildly. Carried on then for the last few days my mood has plumitted. I feel so low that I'm actually extremely worried of a backslide to when my depression started because I was suicidal. Im on 20mg a day and wondering if I'm expecting too much too soon? I'm seeing my own doc tomorrow which will be a relief as up until now its been physiologist's from a crisis team. How did your experience pan out?

Reply

You may also like...